Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS San Diego, CA

February 20, 2004San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Feb 20, 2004, 1:07 PM PST for San Bernardino County, California. It was in force for 204 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2004, 1:07 PM PST (21:07 UTC)
Expired
Sep 11, 2004, 5:15 PM PDT
In force
204 days
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 109 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 202109
FFWSGX
CAC071-210300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
107 PM PST FRI FEB 20 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 700 PM PST

* AT 1 PM PST...WEATHER SERVICE DOPPLER RADAR AND SPOTTERS INDICATED 
  THUNDERSTORMS WITH VERY HEAVY WERE MOVING NORTHEAST AT 20 MPH INTO 
  THE BURN AREAS.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH. MUD SLIDES CAN ALSO CAUSE FLOODING WHERE RUNOFF IS RESTRICTED
OR BLOCKED.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

LAT...LON 3419 11718 3414 11687 3430 11727 3420 11765
1 follow-up statement
000 
WGUS56 KSGX 112254
FFWSGX
CAC071-120015-
/X.NEW.KSGX.FF.W.0012.040911T2252Z-040912T0015Z/
/X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
352 PM PDT SAT SEP 11 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 515 PM PDT

* AT 348 PM PDT...FLASH FLOODING CONTINUED TO BE REPORTED FROM A
  NEARLY-STATIONARY THUNDERSTORM OVER SOUTH CENTRAL SAN BERNARDINO
  COUNTY...OR ABOUT 20 MILES SOUTHEAST OF LUCERNE VALLEY NEAR
  JOHNSON VALLEY.

PARTS OF HIGHWAY 247 ARE CLOSED DUE TO THE FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3438 11673 3422 11662 3426 11645 3443 11665

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 4:30 AM PST, 8 hours 37 minutes earlier.

Area forecast discussion, Feb 20, 4:30 AM PST, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
430 AM PST FRI FEB 20 2004

.SYNOPSIS...A BROAD AREA OF LOW PRESSURE WILL COVER CALIFORNIA THIS
WEEKEND. SEVERAL DISTURBANCES MOVING THROUGH WILL BRING INCREASING
CHANCES OF RAIN THROUGH SATURDAY. HEAVY RAIN WILL BE POSSIBLE
SATURDAY NIGHT AND SUNDAY. SNOW WILL OCCUR IN THE MOUNTAINS...MAINLY
ABOVE ABOUT 6000 FEET. LOW PRESSURE WILL CONTINUE TO BRING
PRECIPITATION FOR MOST OF NEXT WEEK WITH HEAVY RAIN AGAIN POSSIBLE
IN THE MIDWEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

RUNNING BEHIND AS AWIPS HAS BEEN VERY SLOW. WET PATTERN HAS
DEVELOPED WITH CHANCES FOR PRECIP MOST DAYS FOR THE NEXT 7+ DAYS.
THE DIFFICULTY IS IDENTIFYING THE PDS/AREAS WHERE PRECIPITATION MAY
BE HEAVIEST AS MDLS ARE SHOWING THE TYPICAL DIFFICULTIES IN THE
DETAILS CRITICAL TO QPF.

GFS TIME HEIGHT CROSS SECTIONS SEEM TO ADEQUATELY CAPTURE TREND OF
MID DEEP MID AND HIGH LVL MSTR GRADUALLY LOWERING TODAY WITH LWR
LVLS EVENTUALLY BECOMING SATURATED TONIGHT. GENERALLY LIGHT
PRECIPITATION IS POSSIBLE TODAY FOR MOST AREAS...HIGHER ELEVATIONS
FIRST...THEN ALSO AT LWR ELEVATIONSLATER AS MOISTENING AND
SATURATION OCCURS AT PROGRESSIVELY LWR ELEVATIONS. FOR LATE TONIGHT
THRU SATURDAY...THE ATMOS BECOMES SATURATED FM THE SFC TO ABV 400
MB. LWR LVL SWLY FLOW ALSO STRENGTHENS WITH 850 MB FLOW OF 25 TO 30
KT SAT AFTERNOON. RAINFALL COULD BECOME HEAVY SATURDAY...ESPECIALLY
ALONG SW FACING SLOPES. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SAT
FOR THE BURN AREAS OF SBD COUNTY. LATER SHIFTS SHOULD CONTINUE TO
MONITOR THE BURN AREAS OF SAN DIEGO COUNTY. AMOUNTS THERE FOR
SATURDAY ARENT EXPECTED TO BE AS GREAT...BUT MIGHT STILL BE
SUFFICIENT.

FOR LATE SAT NIGHT INTO SUN...GFS CONTINUES TO GENERATE HEAVIER
PRECIPITATION. HOWEVER STILL UNCERTAIN HOW MUCH OF THIS WILL FALL
OVR SW CA AND HOW MUCH WL REMAIN JUST OFFSHORE OR MOVE SOUTH INTO
NRN BAJA. TRACK WL BE IMPORTANT AS TO JUST HOW HEAVY THE
PRECIPITATION WL BE FOR SW CA DURG THIS PD. ALL OF THE BURN AREAS WL
PROBABLY NEED A FLASH FLOOD WATCH FOR LATE SATURDAY NIGHT THROUGH
SUNDAY. EVEN WITH A GLANCING BLOW...SOME AREAS COULD RECEIVE A FEW
INCHES OF RAINFALL.

MON NIGHT AND TUES MAY BE A BIT OF A BREAK...BUT NOT COMPLETELY DRY.
A STRONGER STORM IS POSSIBLE FOR WED WITH SHOWERY WEATHER
CONTINUING INTO THU OR FRI.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HYDROLOGIC OUTLOOK (SPECIAL ISSUANCE)...................LAXESFSGX.
FLASH FLOOD WATHC.......................................LAXFFASGX.
SPECIAL WEATHERSTATEMENT................................LAXSPSSGX.

&&

XXX666
Hazardous weather outlook, Feb 20, 6:00 AM PST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST FRI FEB 20 2004

CAZ042-043-048-050-055>058-060>062-211400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST FRI FEB 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

FLASH FLOOD WATCH FOR BURN AREAS SATURDAY FROM 10 AM UNTIL 6 PM FOR

SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-

REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...STORM WITH WIDESPREAD MODERATE
TO HEAVY PRECIPITATION POSSIBLE.

WEDNESDAY...STORM WITH WIDESPREAD MODERATE TO HEAVY PRECIPITATION
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED SATURDAY AND AGAIN LATE SATURDAY
NIGHT THROUGH SUNDAY EVENING.

XXX666

NNNN

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.